Minnesota, 2022

Flash Flood and Hail in Minnesota, June 13, 2022

June 13, 2022 · NWS MPX · 5 events in 3 counties and zones

A complex of storms that moved along the Minnesota/Iowa border surged northeast and began to train across south central Minnesota. Initially, large hail occurred south of Mankato, and around Owatonna.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of storms that moved along the Minnesota/Iowa border surged northeast and began to train across south central Minnesota. Initially, large hail occurred south of Mankato, and around Owatonna. After the initial hail, training of the storms allowed for very heavy rainfall to occur between Waseca and Owatonna. Locally, 2.80 inches of rain fell around Waseca in less than three hours, and a few roads in the city of Owatonna were covered in water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 13, 5:49 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 13, 5:49 AM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
649 AM CDT Mon Jun 13 2022

.SHORT TERM...(Today through Tuesday)
Issued at 405 AM CDT Mon Jun 13 2022

KEY MESSAGES:

- Dangerously hot conditions expected this afternoon across southern
  MN and across southern/eastern MN and WI Tuesday.

- Showers and thunderstorms this morning, a few storms may still be
  severe across southern MN.

The overnight convection over SD has weakened considerably as it
approached far western MN. The severe convective threat is now
greatly reduced for western MN with widespread stratiform precip
surrounding the MCV near Watertown, SD. However, non-convective wind
gusts of 60 to 70 mph are ongoing due to a wake low to the west of
the MCV over northeastern SD. This may spread eastward into western
MN during the next few hours and a High Wind Warning may be necessary
in some of that area soon.

Additional thunderstorm cells are developing south near Sioux Falls
on the warm front. That arc of thunderstorms may lift north into
southern MN early this morning. The environment is becoming more
favorable for severe weather across southern MN with about 2000 J/kg
MUCAPE and strengthening low level moisture advection. Pwats in
excess of 1.7 inches have reached southwestern IA and central/eastern
SD, and a large pool of surface dew points in the upper 70s are in
place across western IA! There is plenty of moisture and instability
to tap into down there. The main threat will be wind damage with that
intensifying band of thunderstorms should storms not outrun the
favorable environment.

The MCV will continue eastward through the morning and should exit
into central WI by this afternoon. Overturning of the atmosphere
should prevent additional activity behind the morning complex, but
confidence is low. The question for this afternoon turns to how far
north the warm front will reach. Guidance is fairly consistent in
bringing it to the MN River. South of it temperatures could surge
into the mid/upper 90s by late afternoon after several hours of sun
behind the MCV. Dew points in the mid 70s are likely considering what
is currently being observed in IA and could be conservative. Heat
indices thus will rise up to 105 by evening. A Heat Advisory has been
issued for those areas this afternoon. Rain-cooled air and clouds
from this morning's activity will keep temperatures north of the
front in the upper 70s to mid 80s. Lows across southern MN may not
drop much below 80, so the Heat Advisory will continue through
tonight for the counties impacted by the heat again tomorrow.

The warm front will continue northward tonight and clear the area by
early Tuesday. A very hot airmass will overspread the warm sector by
late morning with temperatures already reaching the 90s. The thermal
ridge characterized by 925 mb temps around +30C should allow temps
to peak in the upper 90s before the frontal passage late afternoon.
NBM 50th percentile is still around 100 and that very well could
happen, it'll be close. The Heat Advisory expands across eastern MN
and WI for Tuesday with an Excessive Heat Warning for the urban heat
island of the Twin Cities.

Strong capping through the day will keep convection from forming
Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 405 AM CDT Mon Jun 13 2022

KEY MESSAGES:

- Showers and storms Tuesday night and Wednesday.

- After a brief cooldown, it turns drier and hotter next weekend.

By Tuesday night, the cold front over western MN will continue
slowly pushing east. Forecast models show convection breaking out
late Tuesday evening behind the front, initially across IA and
southern MN, as a broad upper-level trough nears from the west.
While this convection will be elevated, there is a chance some of
these thunderstorms could have severe hail. Mid-level lapse rates of
+7C, MUCAPE in excess of 1000 J/kg, and bulk shear of 45-50 knots
support a good environment for supercells. The only issue is if air
parcels can overcome the low-level capping, which shouldn't be too
much of an issue given the increasing upper-level support. Additional
showers and thunderstorms look to spread northeast through the
night. The activity will generally decrease in intensity through
Wednesday morning as they run northeast into less elevated
instability. Overnight lows won't be as stuffy as Monday night,
though mid 60s are possible in southeast MN and west-central WI ahead
of the cold front. Meanwhile, upper 50s to lower 60s are likely to
the west. Any areas that experience storms may very well see cooler
values due to rain-cooling and downdrafts.

The cold front's eastward advance into Wednesday afternoon should
place only our southeastern-most counties in the warm sector where
low 80s and mid 60s dewpoints are forecast. To the west, much more
comfortable air is expected with upper 70s to lower 80s for highs.
Redevelopment of scattered thunderstorms seems probable Wednesday
afternoon ahead of the front. Given the steep mid-level lapse rates,
forecast CAPE greater than 2500 J/kg, and very strong shear,
supercells capable of producing large (to potentially very large)
hail is a good bet. Damaging winds could also occur and even a
tornado may be possible, although the shear profile is more linear
suggesting splitting cells and upscale growth. Convection should
exit our CWA to the east by Wednesday evening.

Afterwards, our forecast turns really dry. Highs should remain in
the upper 70s to mid 80s Thursday and Friday as a drier, cooler
airmass from Canada filters into the Upper Midwest. Disregarding the
green-ness of vegetation, Thursday should have elevated fire weather
conditions as relative humidities drop into the 30% range while
northwesterly winds gust to near 30 knots. Long-range guidance does
strongly suggest the heat returns next weekend as another upper-
level ridge builds over the north-central CONUS. We'll have to see
how hot we get but a good majority of the guidance forecasts at
least 2 days of highs in excess of 90 between Saturday and next
Monday. Thus, this would be a longer duration heatwave compared to
the one expected Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 649 AM CDT Mon Jun 13 2022

Well-defined MCV across west central MN, just northwest of RWF, will
continue eastward. Winds to the north of the circulation may become
north for a time, otherwise southeast flow expected through the
period. A line of thunderstorms will continue eastward on the
southeastern flank of the MCV, impacting MKT-MSP-RNH-EAU. MVFR cigs
possible toward the end of the precip and those could last all day
north of I-94. The MVFR cigs could deteriorate to IFR for a time
this evening before a warm front lifts north and clears the sky out
late tonight or early Tuesday morning.

KMSP...TS possible between now and 14Z, otherwise rain will continue
through 16Z and then gradually clear out.

/OUTLOOK FOR KMSP/
Tue...VFR. Chc MVFR/SHRA/TSRA late. Wind S/SW 10-15g25 kts.
Wed...VFR. Chc MVFR/SHRA. Wind W 5-10 kts.
Thu...VFR. Wind W 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning from 11 AM to 8 PM CDT Tuesday for Anoka-
     Carver-Dakota-Hennepin-Ramsey-Scott-Washington.

     Heat Advisory from 11 AM to 8 PM CDT Tuesday for Chisago-Freeborn-
     Goodhue-Isanti-Kanabec-Le Sueur-McLeod-Nicollet-Rice-Sherburne-
     Sibley-Steele-Waseca-Wright.

     Heat Advisory from 2 PM this afternoon to 9 PM CDT this evening for
     Redwood-Yellow Medicine.

     Heat Advisory from 2 PM this afternoon to 8 PM CDT Tuesday for Blue
     Earth-Brown-Faribault-Martin-Watonwan.

WI...Heat Advisory from 11 AM to 8 PM CDT Tuesday for Barron-Chippewa-
     Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

SHORT TERM...Borghoff
LONG TERM...CTG
AVIATION...Borghoff
Hazardous weather outlook, Jun 13, 3:40 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
440 AM CDT Mon Jun 13 2022

MNZ064-073-074-082-083-091-092-140945-
Yellow Medicine-Redwood-Brown-Watonwan-Blue Earth-Martin-
Faribault-
440 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of south central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight.

Thunderstorms are expected this morning. A few may be severe with
damaging winds.

A Heat Advisory is in effect this afternoon and evening for heat
indices of 100 to 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will continue Tuesday across south
central Minnesota. Heat indices near 100 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this morning.

MNZ041>045-047>063-065>070-075>078-084-085-093-WIZ014>016-023>028-
140945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Eau Claire-
440 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms this morning. A severe storm or
two are possible with damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid air will arrive Tuesday. Heat indices of 100 to 105
degrees are expected across southern and eastern Minnesota into
Wisconsin where a Heat Advisory is in effect. An Excessive Heat
Warning is in effect for the Twin Cities metro.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this morning.

Borghoff

In the hours before

Special weather statement, Jun 13, 4:01 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
501 AM CDT Mon Jun 13 2022

MNZ074-075-082-083-091-131045-
Brown MN-Blue Earth MN-Watonwan MN-Martin MN-Nicollet MN-
501 AM CDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of northwestern Martin,
Brown, northwestern Blue Earth, Watonwan and Nicollet Counties
through 545 AM CDT...

At 501 AM CDT, Doppler radar was tracking a strong thunderstorm over
Butterfield, or 17 miles east of Windom, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. James around 505 AM CDT.
  Hanska around 520 AM CDT.

Other locations in the path of this storm include New Ulm, Courtland
and Lafayette.

This includes the following highways...
 U.S. Highway 14 between mile markers 78 and 130.
 U.S. Highway 169 between mile markers 41 and 51, between mile
markers 56 and 59, between mile markers 61 and 68, and between mile
markers 70 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4383 9486 4411 9486 4411 9501 4428 9492
      4428 9486 4449 9486 4446 9480 4445 9473
      4446 9394 4436 9396 4434 9393 4426 9403
      4423 9400 4417 9402 4371 9460
TIME...MOT...LOC 1001Z 211DEG 48KT 4395 9478

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CTG
Special weather statement, Jun 13, 6:17 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
717 AM CDT Mon Jun 13 2022

MNZ063-069-070-077-078-084-085-131300-
Steele MN-Washington MN-Waseca MN-Dakota MN-Rice MN-Goodhue MN-
Scott MN-
717 AM CDT Mon Jun 13 2022

...Strong thunderstorms will impact portions of Dakota, northern
Steele, southeastern Scott, Goodhue, northeastern Waseca, Rice and
southern Washington Counties through 800 AM CDT...

At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prior Lake to 5 miles north of Faribault
to near Waseca. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Faribault and Elko New Market around 720 AM CDT.
  Dundas around 725 AM CDT.
  Northfield, Lakeville and Medford around 730 AM CDT.
  Owatonna, Apple Valley and Nerstrand around 735 AM CDT.

Other locations in the path of these storms include Rosemount,
Farmington, Stanton, Cannon Falls, Cottage Grove, Kenyon and
Hastings.

This includes the following highways...
 Interstate 35 between mile markers 41 and 80.
 U.S. Highway 14 between mile markers 160 and 168.
 U.S. Highway 61 between mile markers 98 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4434 9341 4463 9355 4484 9279 4481 9277
      4475 9281 4471 9272 4450 9261 4420 9271
      4419 9304 4409 9305 4404 9352
TIME...MOT...LOC 1217Z 255DEG 39KT 4467 9347 4437 9332 4406 9344

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG

The radar

The Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Waseca

When
June 13, 6:30 AM CST to 9:30 AM CST
Where
Waseca County, Waseca
Reported by
Trained Spotter
Coordinates
44.080, -93.500

This was a measured rainfall report of 2.80 inches of rain in less than three hours.

Hail, Blue Earth

When
June 13, 6:35 AM CST
Where
Blue Earth County, 4.18 mi S of Mapleton
Measured
1 in hail
Reported by
Public
Coordinates
43.870, -93.960

Flash Flood, Steele

When
June 13, 7:45 AM CST to 9:45 AM CST
Where
Steele County, 0.35 mi NW of Owatonna to 0.25 mi NNW of Owatonna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.084, -93.225

Very heavy rainfall occurred in a short period of time in the city of Owatonna. There were a few streets that had water covering the roadway and were impassable at one point. These roads included the intersection of Elm and Main Street, and Rose and Elm Street on the east side of town.

Hail, Steele

When
June 13, 8:20 AM CST
Where
Steele County, 0.5 mi E of Owatonna
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -93.210

Hail, Steele

When
June 13, 8:21 AM CST
Where
Steele County, 1.64 mi WSW of Owatonna
Measured
1.25 in hail
Reported by
Public
Coordinates
44.070, -93.250

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020047, 1020044, 1020043, 1020045, 1020046.